Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2024, 6:46 PM CDT for McLean County, Ward County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2024, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 12, 2024, 7:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McLean County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 68 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:47 PM CDT, 2 hours 59 minutes earlier. Its key messages:
- Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
- Very warm temperatures through the weekend, with a Heat Advisory in Dickey and LaMoure counties 1 PM to 8 PM Saturday.
- Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
- Isolated to scattered severe storms will be possible once again on Sunday.
Area forecast discussion, Jul 12, 3:47 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 347 PM CDT Fri Jul 12 2024 .KEY MESSAGES... - Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards. - Very warm temperatures through the weekend, with a Heat Advisory in Dickey and LaMoure counties 1 PM to 8 PM Saturday. - Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest. - Isolated to scattered severe storms will be possible once again on Sunday. && .DISCUSSION... Issued at 345 PM CDT Fri Jul 12 2024 Currently mostly clear skies are found across the state, with some diurnal cumulus in the James River Valley. Scattered thunderstorms have developed in far northwest North Dakota along a weak surface front. Ahead of this front is a surface trough orientated north/south across the west central part of the state. Aloft the ridge is still flattening with a small shortwave in eastern Montana. This wave will move east through the evening, combining forces with the cold front, kicking off convection. At the surface with this wave is much drier dew points. Currently dew points in North Dakota are in the 60s and 70s. With these higher dew points CAPE values are very high, however the is a strong cap in place, via our morning soundings. This would be why there is no diurnal cumulus elsewhere. Models have a pseudo-dry line moving in from Montana behind the cold front this evening that storms will form on. As of 3pm CT there's a storm trying to go up in southern Dunn county. This will be a good indicator on the status of the cap. This storm so far has only produced a quick weak tornado, no hail. Most CAMs are very different a few isolated cells turning into an organized line moving through the state, then the rest of them keep the isolated cells. So if the line happens wind will be more of a concern, especially with dew points dropping. That will make an inverted V sounding, which is ideal for severe wind. Otherwise if isolated cells, it will mostly be hail around 1 inch. Shear is not very high, it looks to be around 20kts. CAPE is much high in the moist air but then drops off rapidly west of the river where the storms will be forming. Confidence in the storm mode is relatively low for a few hours before the event unfortunately. The forecast may have lower PoP values than expected because of this uncertainly in storm mode and timing. The general timing for the main show is 23z (starting in the west) to around 08z (ending in the east). Wildfire smoke will continue to affect the upper atmosphere, really just affecting the color of the clear sky you see. Saturday is more of the same with possible severe storms. SPC has a slight risk (level 2/5) across most of the area. Most CAMs have a line moving in from Montana around 02z. CAPE looks to be around 1500 J/kg with shear values around 40kts. 0-3km shear is around 30kts, so wind will be a bigger concern if the storm mode is a line, otherwise hail would be bigger in size around golf balls. Sunday another chance of severe storms are possible. SPC has a marginal from Williston to Bismarck over to the Red River Valley. There is also a slight risk in the north central down through Harvey and east. Currently for Sunday CAPE and shear is very high in the slight risk area. We'll see how that evolves. Saturday will be the warmest day with the highest humidity. The James River Valley will be the warmest spot. We have issued a Heat Advisory for just Dickey and LaMoure counties from 1pm to 8pm Saturday for heat index values as high as 103 degrees. The ridge through the weekend will continue to flatten and turn zonal with slight waves of energy moving through. High temperatures through the weekend will slowly cool to the 80s by Monday as a front and wave dip down from Canada. Temperatures look to stay in the 80s with a big upper low spinning farther up in Canada before dipping into the Great Lakes Wedneday. This will put us in northerly flow, aiding to the slightly cooler temps. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 345 PM CDT Fri Jul 12 2024 VFR through most of the period. There's a chance of thunderstorms late this evening through about 08z. Confidence is a little low so kept it all VCTS for now. Clouds in the James River Valley have formed as MVFR and should lift higher this afternoon. Winds will be light, may be gusting to 20kts this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Saturday for NDZ048-051. && DISCUSSION...Smith AVIATION...Smith
Hazardous weather outlook, Jul 12, 6:43 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 643 PM CDT Fri Jul 12 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 643 PM CDT Fri Jul 12 2024 /543 PM MDT Fri Jul 12 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe storms are possible through tonight. The main hazards will be hail to the size of quarters and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered severe thunderstorms are possible late Saturday afternoon and into the night. The main hazards will be hail to the size of golf balls and damaging winds to 70 mph. A tornado or two are possible northwest. More isolated to scattered severe storms are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 12, 5:39 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
539 PM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 1 SSW Stanley 48.30N 102.40W
07/12/2024 M1.00 Inch Mountrail ND Trained Spotter
&&Local storm report, Jul 12, 5:43 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
543 PM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail 5 S Stanley 48.25N 102.39W
07/12/2024 E1.00 Inch Mountrail ND Public
40 MPH winds with the hail.
&&Local storm report, Jul 12, 5:54 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
554 PM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Funnel Cloud 7 NNW Tioga 48.48N 103.02W
07/12/2024 Williams ND Public
Relayed to NWS by Broadcast Media partner.
&&Local storm report, Jul 12, 5:57 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
557 PM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 7 S Palermo 48.24N 102.23W
07/12/2024 M1.75 Inch Mountrail ND Emergency Mngr
&&Local storm report, Jul 12, 6:22 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
622 PM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Hail 8 NW Plaza 48.12N 102.06W
07/12/2024 M1.75 Inch Mountrail ND Emergency Mngr
&&Special weather statement, Jul 12, 6:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
628 PM CDT Fri Jul 12 2024
NDZ010-011-130000-
Mountrail ND-Ward ND-
628 PM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARD AND EAST
CENTRAL MOUNTRAIL COUNTIES THROUGH 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Makoti, or 27 miles southwest of Minot, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plaza, Makoti, and Ryder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4812 10144 4785 10167 4785 10175 4803 10208
4818 10193
TIME...MOT...LOC 2328Z 298DEG 24KT 4804 10181
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BESSONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:15 PM CDT | Special Weather Statement | BIS | Bowman | 30 min |
| Jul 11, 8:00 PM CDT | Special Weather Statement | BIS | Bowman | 30 min |
| Jul 12, 2:10 PM CDT | Heat Advisory | BIS | Dickey, LaMoure | 30 hr |
| Jul 12, 3:13 PM CDT | Tornado Warning | BIS | Dunn | 32 min |
| Jul 12, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 58 min |
| Jul 12, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 54 min |
| Jul 12, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 57 min |
| Jul 12, 6:28 PM CDT | Special Weather Statement | BIS | Ward | 32 min |
| Jul 12, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jul 12, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.